South Dakota, 2005Damaging Winds in South Dakota, September 8, 2005
September 8, 2005 · NWS FSD · 2 events in 1 county or zone
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 7, 8:15 PM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Sep 7, 8:15 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT WED SEP 7 2005
.DISCUSSION...
GOOD RIDGE RIDER SETUP WITH DVLPG MCS AND WEAK SHORT WAVE MOVG THRU
FLAT UPR RDG FM WRN SD ATTM EXPCD INTO ERN SD LATER TNGT. QUITE COOL
AND UNSTABLE WLY FLOW ALOFT AND AS LWR LVL SLY JET TRANSLATES SLOWLY
EWD OVR STATE TNGT TSTMS SHOULD MOVE ALG WITH IT. PROBLEM WILL BE
HOW FAST AND FAR SOUTHEAST COMPLEX MOVES...BUT SEEMS SOME LKLY POPS
ARE IN ORDER ESP NORTH OF I90 IN SD LATER TNGT...SO WILL UPDATE FCST
TO BEEF UP POPS. ALSO WILL RAISE LOWS SOME IN SRN CWA WITH HIGH
DEWPOINTS.
RYRHOLM
&&
.PREV DISCUSSION...
ISSUED BY NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT WED SEP 7 2005
.DISCUSSION...FORECAST FOR THE NEAR TERM FOCUSES ON PRECIPITATION
CHANCES TONIGHT. A MID LEVEL WAVE WILL PUSH EAST ACROSS THE AREA
RATHER EARLY IN THE NIGHT...PRIMARILY AFFECTING THE NORTH THIS
EVENING. A SECOND DISTURBANCE WILL THEN PUSH THROUGH AFTER
MIDNIGHT...KEEPING THUNDER IN THE FORECAST THROUGH THE MORNING
HOURS. ALTHOUGH THE LOW LEVEL JET AND INSTABILITY WILL BE THE
STRONGEST IN THE WEST...THE BEST LOW LEVEL THETA-E ADVECTION WILL BE
IN THE EAST TONIGHT. CLOUDS DECREASE ON THURSDAY...WITH TEMPERATURES
REBOUNDING TO NEAR 90 DEGREES IN THE WEST. UPPER LEVEL RIDGE AXIS
WILL SHIFT EAST OF THE AREA ON FRIDAY...WITH SOUTHERLY WINDS
INCREASING ACROSS THE AREA. SOUTHWESTERLY FLOW ALOFT WILL DOMINATE
THROUGH THE REST OF THE PERIOD WITH MINOR DISTURBANCES MOVE THROUGH
THE REGION. A DEEP UPPER LOW WILL PUSH NE FROM THE NORTHERN
ROCKIES/GREAT BASIN REGION INTO S-CENT CANADA OVER THE WEEKEND. A
COLD FRONT ASSOCIATED WITH THE SURFACE LOW IS EXPECTED TO DROP SOUTH
INTO THE AREA ON TUESDAY. THE MODELS HAVE BEEN HAVING A HARD TIME
WITH THE TIMING OF THIS FRONT...SO TRIED TO ONLY MAKE MINOR CHANGES.
GENERALLY...EXPECTING ABOVE AVERAGE TEMPERATURES FOR THE WEEKEND AND
THE BEGINNING...WITH SLIGHTLY BELOW AVERAGE TEMPERATURES EXPECTED BY
MIDWEEK.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
KNUTSVIG
Hazardous weather outlook, Sep 7, 3:34 AM CST, 21 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 AM CDT WED SEP 07 2005
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
434 AM CDT WED SEP 07 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED TO ISOLATED THUNDERSTORM ACTIVITY WILL CONTINUE
THROUGHOUT MUCH OF THE DAY...BUT MOST OF THIS ACTIVITY IS ONLY
EXPECTED TO PRODUCE LIGHTNING AND LOCALLY HEAVY RAINFALL. THE
BEST CHANCE WILL BE NORTH OF INTERSTATE 90 THIS MORNING AND OVER
NORTHWEST IOWA THIS AFTERNOON.
ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP WEST OF
THE AREA TONIGHT...THEN MOVE MAINLY INTO AREAS NORTH OF
INTERSTATE 90. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1000 PM CDT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 7, 11:17 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM HAIL HURON 44.36N 98.22W
09/08/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
&&
BTThunderstorm Wind, Kingsbury
- When
- September 8, 12:55 AM CST
- Where
- Kingsbury County, Iroquois
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.367, -97.850
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm Wind, Kingsbury
- When
- September 8, 1:15 AM CST
- Where
- Kingsbury County, De Smet
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.383, -97.550
Thunderstorm winds caused tree damage, including several branches blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flood in Iowa, September 8, 20058 injured · $506,000 · F1 · 41 events
- Lightning Strikes in Colorado, September 8, 20051 death · 1 injured · 2 events
- Hail and Damaging Wind in Iowa, September 8, 2005$1.0 million · 2.75 in hail · 2 events
- Hail and Damaging Winds in Iowa, September 8, 2005$112,000 · 1.75 in hail · 16 events
- Lightning Strike in Indiana, September 8, 2005$100,000 · 1 event
- Damaging Winds and Heavy Rain in Illinois, September 8, 2005$27,000 · 56 kt wind · 6 events
- Damaging Wind in Iowa, September 8, 2005$20,000 · 61 kt wind · 1 event
- Damaging Winds in Missouri, September 8, 2005$15,000 · 57 kt wind · 2 events
- Lightning Strike in Colorado, September 8, 20051 injured · $1,000 · 1 event
- Damaging Winds in Illinois, September 8, 200555 kt wind · 5 events
- Hail in North Dakota, September 8, 20050.75 in hail · 3 events
- Hail in Nebraska, September 8, 20051 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474764, 5474765.